Back to Ask the Diabetes Team Ask the Diabetes Team

From Montreal, Canada:

I am a 29 year old, was diagnosed with type 1 diabetes about eight months ago, and I am on intensive therapy using multiple daily injections (pre-meal Humalog, NPH at bedtime) with carb counting. I was able to control my sugar rate very well, but recently, I often wake up with a high blood sugar or normal one which rises after breakfast. I tried many times to take extra Humalog, but it seems like the insulin is blunted at lunch time. At supper time and at bed time all is getting back to normal. On weekends, if I take my NPH and either wait two hours or skip breakfast and eat later, I am okay.

At first I thought I might be having insulin reactions during the night, but I have checked some blood sugars in the middle of the night, and they seem to be okay. So I am wondering about a dawn phenomenon. Can someone have any idea about what is happening to me?


It may be that you have a pronounced dawn phenomenon. I agree you should be monitoring 3:00 am blood sugars occasionally. Your initial choices are to increase your NPH at bedtime and increase Humalog with breakfast. I recommend my patients take their bedtime NPH insulin nine hours before they awake and eat.


Original posting 28 May 2001
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.